Q. You recently ran a letter from a fellow who was disappointed in the herbal sex pills he bought. I too am an older gentleman who has faced challenges in the virility department. I’d tried maca, horny goat weed, and other herbs with few real, sustained results.

I had also started putting cinnamon on my cereal to help lower my high cholesterol. I noticed on days that I ate this breakfast I was much more likely to be successful than on days that I didn’t.

Then a lady friend of mine suggested Ginkgo biloba. I’d never heard of using ginkgo for male potency before, but let me tell you the difference for me has been significant and sustained. It is now easier to get and maintain a state of readiness than it has been for years. I can be ready again in 20 minutes as opposed to 24 hours. I take one tablet after breakfast and one after dinner, so spontaneity is no problem. I hope this helps other readers as much as it has helped me.

A. Thanks for sharing your fascinating experience. Clinical trials of Ginkgo biloba for erectile difficulties have yielded inconsistent results, so we can’t promise that others will benefit as much as you have. Some research suggests that this herb improves circulation, which might account for the effect you’ve noticed.

For most people, ginkgo should be relatively safe, though it can occasionally cause digestive upset, rash or headache. People taking anti-clotting drugs such as warfarin (Coumadin) or aspirin should probably avoid ginkgo, since it might increase the risk of bleeding. As far as we can tell, there are no data to suggest cinnamon would be helpful for erectile dysfunction.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Z O
    Reply

    I have been diagnosed with macular degeneration and my daughter’s eye doctor suggested I take DHEA 25 to 50 mg, and Acetyl-Carnitine. The assistant at the health food store said the DHEA was a hormone and could cause cancer and suggested I get the Maca instead. Is there a similarity in the two? I am 73 yrs old and have recently had a Lucentis injection for the macular condition. I have been taking I-Caps for over 2 years and plan to keep taking them. I also take other supplements. Thanks for your advice on this herb.
    Zelda
    PEOPLE’S PHARMACY RESPONSE: WE COULD NOT FIND ANY INDICATION THAT MACA HAS EVER BEEN STUDIED FOR USE IN MACULAR DEGENERATION. THERE SEEMS TO BE VERY LITTLE RESEARCH ON DHEA FOR MACULAR DEGENERATION, ALTHOUGH THE LEVEL OF THIS PRO-HORMONE IS LOWER IN PEOPLE WITH AGE-RELATED MACULAR DEGENERATION: http://www.ncbi.nlm.nih.gov/pubmed/17157799

  2. Bob
    Reply

    I also am a 62 yr old male and had similar low levels of testosterone. Your insurance should have approved the gel and if not there are other types of applications they will approve. My testosterone went from 164 to over 660 in about 4 months, and the energy increased with it.
    Far too many older males are unaware how crucial testosterone is for a healthy active life, and should get their blood tested early on when any symptoms of energy, ED, or libido start to appear. Highly recommend Androgel.

  3. cf
    Reply

    I am a 62 yr old male, with bladder cancer since 04. About a month before being diagnosed with it coming back in 06 I became so weak and tired I couldn’t walk 100 yards. Prior to that I had been walking 3 and a half miles a day. I recently had blood work that showed my testosterone was 55 when it should be from 300- 800.
    I was told this could cause the tired and weak feelings, my Dr. has prescribed some type of gel which my ins. has not authorized yet. But after reading your article about the 54 yr. old male. I’m wondering if there’s any supplements out there that may boost my hormones and give me a little more energy, oh I was also told that the cancer and the treatments may be the cause of my levels being so low. But as I said after reading your article I’m kinda leery of the gel. Any suggestions would be appreciated.
    thanks c f

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.